Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Raleigh, NC

July 23, 2020Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 23, 2020, 7:30 PM EDT for Sampson County, North Carolina. It was in force for 17 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2020, 7:30 PM EDT (23:30 UTC)
Expired
Jul 23, 2020, 7:47 PM EDT
In force
17 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:38 PM EDTTSTM WND DMG1 Nne Clinton, NCPOWER LINES DOWN AT BEAMAN ST NEAR NORTHEAST BOULEVARD RD.
Jul 23, 7:38 PM EDTTSTM WND DMG1 Nne Clinton, NCPOWER LINES DOWN AT INTERSECTION OF NORTHEAST BOULEVARD RD AND ISAAC WEEKS RD.
Jul 23, 7:38 PM EDTTSTM WND DMG1 Nne Clinton, NCPOWER LINES DOWN AT NORTHEAST BOULEVARD RD AND ISAAC WEEKS RD.
Jul 23, 7:38 PM EDTTSTM WND DMGClinton, NCTREE DOWN AT INTERSECTION OF LARKINS ST. AND WALKER ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS52 KRAH 232330
SVRRAH
NCC163-240015-
/O.NEW.KRAH.SV.W.0124.200723T2330Z-200724T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
730 PM EDT Thu Jul 23 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sampson County in central North Carolina...

* Until 815 PM EDT.

* At 730 PM EDT, a severe thunderstorm was located over Clinton,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clinton, Turkey and Hobbton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3503 7845 3526 7828 3522 7824 3520 7816
      3513 7816 3512 7817 3509 7817 3508 7816
      3503 7815 3500 7815 3490 7828
TIME...MOT...LOC 2330Z 220DEG 13KT 3503 7831 

HAIL...<.75IN
WIND...60MPH
 
$$

23
1 follow-up statement
996 
WWUS52 KRAH 232347
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
747 PM EDT Thu Jul 23 2020

NCC163-232357-
/O.CAN.KRAH.SV.W.0124.000000T0000Z-200724T0015Z/
Sampson NC-
747 PM EDT Thu Jul 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAMPSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3503 7845 3526 7828 3522 7824 3520 7816
      3513 7816 3512 7817 3509 7817 3508 7816
      3503 7815 3500 7815 3490 7828
TIME...MOT...LOC 2344Z 220DEG 13KT 3508 7826 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:22 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 23, 4:22 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
422 PM EDT Thu Jul 23 2020

.SYNOPSIS...
Upper level high pressure over the area will weaken through Friday.
This will allow a weak cold front to move into NC from VA tonight,
then stall over eastern NC on Friday and Saturday.

&&

.NEAR TERM /THIS EVENING AND TONIGHT/...
As of 340 PM Thursday...

...A Heat Advisory remains in effect for the Sandhills, Coastal
Plain and eastern portions of the Piedmont through 900 PM...

...Strong thunderstorms this afternoon and evening, with isolated
severe thunderstorms possible...

A couple of concerns for the late afternoon and evening.

Several pulse severe thunderstorm warnings have been issued thus
far. Some damaging wind potential in the collapsing intense cores
thus far and this will continue through early evening. MLCapes of
2000-2500 j/kg along with outflow boundaries will continue to
support new storms. Cooling temperatures into the mid 70s will
happen with the lucky areas to get rain.

Outside of thunderstorm areas and the cloudiness and rain, the heat
will continue to pose a significant hazard for those that have to be
outside. Highs are expected to reach the mid to upper 90s in the
Advisory area, with near 90 in the NW Piedmont. Heat indices will
top out around 105 in the Advisory area, with upper 90s in the NW.

The thunderstorms are expected to diminish late this evening and
overnight to areas of showers between 06z and 12z. Lows tonight will
be in the upper 60s to mid 70s north-central into the SE.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 340 PM Thursday...

...Showers and thunderstorms Friday will knock back the heat...

...Isolated severe storms possible again in the east and south...

The heat will not be as oppressive Friday as the shortwave trough
aloft tracks over the mid-Atlantic states. The associated cold front
will be a weak front, but this still does the trick to produce
scattered to numerous thunderstorms again Friday into Friday
evening. Scattered showers and isolated thunderstorms will be
possible Friday morning, but the higher POP will come with heating
out ahead of the front that will be SW-NE across central NC. The
exact position of the front along with the amount of cloudiness will
determine where the storms develop as MLCapes will again top out in
the 2000 j/kg in areas that heat up by noon. Scattered to numerous
thunderstorms will develop in the favored areas near the front by
late morning, then spread/develop ESE across the region. The eastern
Piedmont, Sandhills, and Coastal Plain will be favored for isolated
pulse severe storms again, with the main threat from damaging wind
gusts to 60 mph.

The heat indices will be beat down by the increased storminess and
cloudiness. Actual highs will be in the mid to upper 80s NW and
north-central with lower 90s SE. Thus, no need for Heat Advisories
for the first time in a while.

PW's will still be in the 1.75 to 2 inch range, with locally heavy
rain still likely due to the deep moisture and relatively slow storm
movement and expected mergers along the front in the east.

Scattered showers and storms will diminish on Friday night. Lows in
the 65-69 range north into the lower 70s south and east.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 405 PM Thursday...

A disturbance aloft will result in continued showers and
thunderstorms Saturday afternoon and evening, especially to the SE
where moisture will be highest. Have continued likely POPs from the
Triangle south and east with high chance POPs elsewhere. An upper-
level ridge will build over the Southeast US on Sunday and Monday,
resulting in drier conditions, with only low chance POPs on Sunday
and slight chance POPs or less on Monday (highest south). An
increasing chance of showers and storms will commence once again on
Tuesday as an upper trough and cold front approach the area from the
NW. Wednesday looks to have an even better chance of showers and
storms as the front gets closer, and this may continue into
Thursday. However, a lot depends on the exact placement of the front
and how far south it is able to get, which is still uncertain at
this time. The GFS keeps the front hung up to the north, resulting
in higher POPs on Thursday compared to the ECMWF which has the front
clearing the area Wednesday night.

Hot and humid weather will continue through the period. High
temperatures this weekend will be in the low-90s, slightly above
normal, and dew points will still be in the low-to-mid 70s. However,
heat indices this weekend will at least be a bit less oppressive
than what they have been recently, and no Heat Advisory is
anticipated. The hottest days will be Monday and Tuesday with highs
in the mid-to-upper 90s. Temperatures should then drop to near-
normal by Wednesday and Thursday as the cold front approaches and
cloud cover increases.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 325 PM Wednesday...

24 hour TAF period: Scattered thunderstorms will bring chances of
MVFR to IFR CIGS and VSBYS through this evening. Otherwise, outside
of storms expect generally MVFR to VFR CIGS and VSBYS with some
light showers.

Looking ahead: Expect mainly diurnally driven aft/eve convection each
day through the extended period. Some pre-dawn/early morning fog/low-
stratus will be increasingly possible with better convective
coverage the preceding evenings. Otherwise, VFR conditions should
prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 900 PM EDT this evening for NCZ010-011-026>028-
041>043-077-078-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Danco
AVIATION...Badgett/KC
Hazardous weather outlook, Jul 23, 4:32 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
432 PM EDT Thu Jul 23 2020

NCZ010-011-026>028-041>043-077-078-088-089-242045-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Cumberland-Sampson-
432 PM EDT Thu Jul 23 2020

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat. In addition, very heavy rain
and slow moving storms may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms may become severe with damaging wind the main
threat. Heavy rain may also produce localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038>040-073>076-083>086-242045-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Scotland-Hoke-
432 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat. In addition, locally heavy rain
of 2+ inches in 45 minutes to an hour may produce flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms may become severe with damaging wind the main
threat. Heavy rain may also produce localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 6:17 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      4 SSE GREENSBORO        36.03N 79.80W
07/23/2020                   GUILFORD           NC   EMERGENCY MNGR

            GAUGE AT RYANS CREEK (RYAN7) ENTER FLOOD
            STAGE AT 8.06 FT, CONFIRM BY MULTIPLE
            REPORTS FROM EM.

&&

CC
Local storm report, Jul 23, 6:29 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      4 SSE GREENSBORO        36.03N 79.79W
07/23/2020                   GUILFORD           NC   PUBLIC

            MULTIPLE REPORTS OF ROADWAYS FLOODED DUE TO
            RYAN CREEK AND SOUTH BUFFALO CREEK RISING
            ABOVE ITS BANKS. STREETS INCLUDED ARE S ELM
            EUGENE ST, ALAMANCE CHURCH RD, AND RANDLEMAN
            ROAD.

&&

CC
Special weather statement, Jul 23, 6:40 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
640 PM EDT Thu Jul 23 2020

NCZ042-077-232330-
Johnston NC-Harnett NC-
640 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARNETT AND SOUTHWESTERN
JOHNSTON COUNTIES UNTIL 730 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lillington, moving northeast at 25 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Lillington, Dunn, Angier, Benson, Erwin, Coats, Anderson Creek,
Timberlake, Coats Crossroads and Buies Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3534 7899 3559 7859 3532 7843 3530 7853
      3532 7854 3530 7858 3529 7859 3526 7872
      3526 7882 3524 7886 3524 7887 3523 7888
      3522 7894
TIME...MOT...LOC 2240Z 245DEG 20KT 3531 7889

23
Local storm report, Jul 23, 6:53 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
653 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     3 E WALKERTOWN          36.17N 80.10W
07/23/2020                   FORSYTH            NC   NWS EMPLOYEE

            SEVERAL TREES DOWN 3MILES EAST OF
            WALKERSTOWN.

&&

CC
Local storm report, Jul 23, 6:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     LIGHTNING        3 ENE LAKE WHEELER      35.72N 78.68W
07/23/2020                   WAKE               NC   911 CALL CENTER

            REPORT OF A LIGHTNING STRIKE TO A
            RESIDENTIAL STRUCTURE.

&&

CC
Local storm report, Jul 23, 7:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      THOMASVILLE             35.88N 80.08W
07/23/2020                   DAVIDSON           NC   911 CALL CENTER

            MULTIPLE ROAD CLOSED DUE TO HIGH WATER.
            STREETS INCLUDE: RANDOLPH ST, FISHER FERRY
            ST, CUNNINGHAM BRICK YARD RD, FOREST DR
            ETC...

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:09 AM EDTHeat AdvisoryRAHCumberland, Edgecombe, Franklin, Halifax, Harnett, Johnston and 6 more17 hr
Jul 23, 2:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash63 min
Jul 23, 2:53 PM EDTSevere Thunderstorm WarningRAHWake52 min
Jul 23, 3:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph56 min
Jul 23, 3:30 PM EDTAreal Flood AdvisoryRAHGuilford2 hr
Jul 23, 3:56 PM EDTAreal Flood AdvisoryRAHFranklin, Wake2 hr
Jul 23, 4:04 PM EDTSpecial Weather StatementRAHWilson41 min
Jul 23, 4:09 PM EDTSpecial Weather StatementRAHDavidson, Forsyth66 min
Jul 23, 4:24 PM EDTFlash Flood Warning Considerable damage threatRAHDavidson, Forsyth, Guilford5 hr
Jul 23, 4:34 PM EDTSpecial Weather StatementRAHWayne26 min
Jul 23, 5:00 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson2 hr
Jul 23, 5:04 PM EDTAreal Flood AdvisoryRAHWake116 min
Jul 23, 5:24 PM EDTSpecial Weather StatementRAHJohnston51 min
Jul 23, 6:06 PM EDTSpecial Weather StatementRAHLee39 min
Jul 23, 6:34 PM EDTFlash Flood Warning Considerable damage threatRAHWake77 min
Jul 23, 6:40 PM EDTSpecial Weather StatementRAHHarnett50 min
Jul 23, 7:11 PM EDTAreal Flood AdvisoryRAHHarnett4 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.